Alert archive / Iowa / Tornado Warnings in 2017
Tornado Warning 15, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 8:29 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2017, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 16, 2017, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
306
WFUS53 KOAX 170129
TOROAX
IAC129-137-155-170200-
/O.NEW.KOAX.TO.W.0015.170617T0129Z-170617T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
829 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Western Montgomery County in southwestern Iowa...
Northeastern Mills County in southwestern Iowa...
Southeastern Pottawattamie County in southwestern Iowa...
* Until 900 PM CDT
* At 828 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located 5
miles northeast of Glenwood, or 21 miles southeast of Omaha, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Emerson around 850 PM CDT.
Red Oak around 900 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Hastings, Silver City and Henderson.
This includes the following highways...
Highway 34 in Iowa between mile markers 14 and 36.
Highway 59 in Iowa between mile markers 28 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4105 9575 4115 9575 4121 9517 4094 9519
TIME...MOT...LOC 0128Z 271DEG 31KT 4109 9565
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
FOBERT1 follow-up statement
179
WWUS53 KOAX 170153
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
853 PM CDT FRI JUN 16 2017
IAC129-137-155-170203-
/O.EXP.KOAX.TO.W.0015.000000T0000Z-170617T0200Z/
Montgomery IA-Mills IA-Pottawattamie IA-
853 PM CDT FRI JUN 16 2017
...THE TORNADO WARNING FOR WESTERN MONTGOMERY...NORTHEASTERN MILLS
AND SOUTHEASTERN POTTAWATTAMIE COUNTIES WILL EXPIRE AT 900 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Iowa.
LAT...LON 4105 9575 4115 9575 4121 9517 4094 9519
TIME...MOT...LOC 0153Z 271DEG 31KT 4109 9537
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:04 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 16, 8:04 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 804 PM CDT Fri Jun 16 2017 .MESOSCALE DISCUSSION... Issued at 747 PM CDT Fri Jun 16 2017 Supercell storms have congealed into an outflow dominant line. Intense winds have occurred with the storms over the western part of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at 736 PM CDT. Storms are going to continue driving south-southeast at 40 mph. Storms are following gradient of the downdraft CAPEs around 1200 J/KG. Storms will continue producing wind damage as they drive southeast in easteren Nebraska. Leading edge of storms should reach a Nebraska City-Shenandoah, IA line around 840 PM CDT. In addition, QCLS tornadoes are possible on the leading edge of the line of storms as they move southeast. && .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Jun 16 2017 Line of convection in northeast Nebraska will affect the KOMA TAF site between 01Z and 04Z with IFR conditions and will have the potential for wind gusts over 50kt and large hail. Storms will likely just skirt KLNK area, but could produce similar IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and will remain that way. North winds will overtake all TAF sites later tonight and will continue into Saturday with mainly mid and high level clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Smith SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 7:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LITTLE SIOUX 41.81N 96.03W
06/16/2017 E60 MPH HARRISON IA CO-OP OBSERVER
&&
VDEWALDLocal storm report, Jun 16, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 S GRETNA 41.13N 96.24W
06/16/2017 E80 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 4 SSW GRETNA 41.09N 96.27W
06/16/2017 M74 MPH SARPY NE TRAINED SPOTTER
0759 PM TSTM WND GST OMAHA 41.26N 96.01W
06/16/2017 M72 MPH DOUGLAS NE TRAINED SPOTTER
132ND AND CORNHUSKER
&&
BKERNLocal storm report, Jun 16, 8:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST PAPILLION 41.16N 96.04W
06/16/2017 E70 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 8:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
810 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 5 NNW COUNCIL BLUFFS 41.30N 95.90W
06/16/2017 M60 MPH DOUGLAS NE ASOS
AT OMAHA AIRPORT.
&&
VDEWALDLocal storm report, Jun 16, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG OMAHA 41.26N 96.01W
06/16/2017 DOUGLAS NE TRAINED SPOTTER
132ND AND HARRISON AREA. BIG TREES DOWN ALONG WITH
SEVERAL FENCES IN THE NEIGHBOOD.
&&
BKERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Pottawattamie, Shelby | 38 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 30 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Harrison, Mills, Pottawattamie | 26 min |
| Jun 16, 7:51 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 11 min |
| Jun 16, 8:07 PM CDT | Tornado Warning | OAX | Fremont, Mills, Montgomery | 23 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Harrison, Mills, Montgomery, Page, Pottawattamie and 1 more | 31 min |
| Jun 16, 8:26 PM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 64 min |
| Jun 16, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page, Pottawattamie, Shelby | 32 min |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 32 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 48 min |
Nearby
Tornado Warnings in Iowa, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.